If your Parkinson's disease spouse suddenly develops an odd behavior keep in mind that it may be the Parkinson's disease medication that is causing the problem
-We have observed symptoms such as hypersexuality, gambling, bing eating (weight gain), compulsive internet use, compulsive internet pornography, and many others behavioral symptoms
-The symptoms are usually related to dopamine agonist use (pramipexole, ropinerole, cabergoline, pergolide, others)
-Some experts decrease the dosage of dopamine agonists, but most experts will discontinue this class of medications
-You should be aware that discontinuation of dopamine agonists can lead to a withdrawal syndrome called DAWS, and therefore doses should be slowly waned over many weeks
-If symptoms do not resolve with discontinuing dopamine agonists and switching to levodopa some experts have tried adding other drugs such as low dose depakote (valproic acid), anticonvulsants, clozapine, and amantadine. Also, behavioral therapy has been used with some recent success.
-Impulsive and compulsive behavior resulting from dopamine agonist use can destroy marriages and bankrupt families, so the symptoms if they appear should be treated quickly and aggressively.